Saturday December 3rd 2016

Trusted Helpline
Help Available 24/7
1-888-882-1456
PRIVACY
GUARANTEED

Vicodin 500 mg: Can you get physically dependent or addicted?

Vicodin prescription and dependence

Q: Can you get habituated to Vicodin 5/500 pills over 13 days if you took 1 every 4 hours as prescribed?

A: Yes, it’s possible to develop a bit of physical dependence to Vicodin even over a few weeks, if the opioid is taken regularly. I assume by your term, “habituated”, you mean the development of physical symptoms if the medication is stopped suddenly. These symptoms are also known as withdrawal symptoms from Vicodin. Vicodin withdrawal symptoms are usually expected after a person takes Vicodin regularly, and will ease or disappear in time.

With physical dependency alone, your doctor should be able to gradually lower your dose over a week. For most people, a week’s taper for the degree of dependency you describe should be very tolerable.

However, if a psychological obsession to take the opioid develops, you would be dealing with opioid addiction, a completely different breed of cat, needing different treatment. Vicodin addiction is characterized by:

  • Craving Vicodin
  • Using Vicodin becomes THE primary daily interest
  • Obsessive thinking about Vicodin
  • Continued use of Vicodin despite negative consequences at home, work or school
  • Inability to stop taking Vicodin after a period of abstaining

More signs of addiction and Vicodin abuse here.

Questions about Vicodin prescriptions?

Ask below.  We’ll try to get you an expert response ASAP.

Trusted Helpline
Help Available 24/7
1-888-882-1456
PRIVACY GUARANTEED

Photo credit: pingnews[dot]com

Leave a Reply

2 Responses to “Vicodin 500 mg: Can you get physically dependent or addicted?
liz
4:59 am June 12th, 2014

My mother just told me that she has been lying to me about the fact that she never stopped taking vicodin after her hip surgery 3 years ago. She takes (2 )5/325 tablets daily. She is prescribed
this medication by her internist and she says she stayed on it to help her with some discomfort in her muscles and hip due to having MS.She told me about this because she had thrown a muscle out in her back and was going to her doctor. I requested that she talk to the DR about hydrocodoe addiction and his recommendations for tapering off the drug; my mom claims that the DR did not thinkthe dose she was taking was anything to worry about nor did he give any recommendations for tapering off the drug in a way that can ease withdrawal, She claims he just told her to stop taking it and if she had symptoms of withdrawal to take a pill to or half to help with the witdrawl. This sound irresponsible to me given what I have read. What are your thoughts or suggestions on this. My mom is 74 years old Thanks for your repsonses

About Dr. Jana Burson, MD

Jana Burson M.D. is board-certified in Internal medicine, and certified by the American Board of Addiction Medicine. After practicing primary care for many years, she became interested in the treatment of addiction. For the last six years, her practice has focused exclusively on Addiction Medicine. She has written a book about prescription pain pill addiction: "Pain Pill Addiction: Prescription for Hope." Also see Dr. Burson's blog here.

Trusted Helpline
Help Available 24/7
1-888-882-1456
PRIVACY
GUARANTEED